Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 7, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Mar 14, 2011, 1:30 PM PDT for San Diego County, California. It took effect at Mar 14, 2011, 9:00 PM PDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2011, 1:30 PM PDT (20:30 UTC)
- In effect from
- Mar 14, 2011, 9:00 PM PDT
- Expired
- Mar 15, 2011, 7:00 PM PDT
- In force
- 22 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666 WHUS46 KSGX 142030 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST FROM 9 PM TONIGHT THROUGH TUESDAY NIGHT... .A PORTION OF THE LARGE NORTHWEST SWELL MOVING TOWARDS SOUTHERN CALIFORNIA WILL REACH THE SAN DIEGO COUNTY COAST TONIGHT. SURF HEIGHTS SHOULD AVERAGE OVER 7 FEET OVER THE SOUTH COUNTY BEACHES WITH INFREQUENT SETS TO 11 FEET ON OUTER REEFS. CAZ043-150430- /O.NEW.KSGX.SU.Y.0007.110315T0400Z-110316T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 130 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT WEDNESDAY. * WAVES AND SURF: 6 TO 9 FEET ON EXPOSED WEST FACING BEACHES WITH SETS AS HIGH AS 11 FEET SOUTH OF CARDIFF. * TIDES: HIGHEST TIDE ON TUESDAY WILL OCCUR AROUND 615 AM PDT WITH A HEIGHT NEAR 5.5 FEET. LOWEST TIDE TUESDAY WILL OCCUR NEAR 130 PM PDT WITH A HEIGHT OF MINUS 0.5 FEET. * TIMING: FROM 9 PM PDT MONDAY EVENING THROUGH 3 AM PDT WEDNESDAY MORNING. * IMPACTS: MINOR BEACH EROSION BETWEEN 430 AM AND 8 AM PDT TUESDAY. BREAKING WAVES POSSIBLE ACROSS THE MOUTH OF MISSION BAY BETWEEN NOON AND 3 PM PDT TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BALFOUR HTTP://WWW.WEATHER.GOV/SANDIEGO
4 follow-up statements
967 WHUS46 KSGX 150049 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 549 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST FROM 9 PM TONIGHT THROUGH TUESDAY NIGHT... .A PORTION OF THE LARGE NORTHWEST SWELL MOVING TOWARDS SOUTHERN CALIFORNIA IS EXPECTED TO REACH THE SAN DIEGO COUNTY COAST TONIGHT. SURF HEIGHTS ARE EXPECTED TO AVERAGE UP TO AROUND 7 FEET OVER MAINLY THE SOUTH COUNTY BEACHES WITH HIGHER SETS POSSIBLE. CAZ043-151200- /O.CON.KSGX.SU.Y.0007.110315T0400Z-110316T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 549 PM PDT MON MAR 14 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT WEDNESDAY. * WAVES AND SURF: AROUND 7 FEET WITH HIGHER SETS POSSIBLE MAINLY SOUTH COUNTY. * TIDES: HIGHEST TIDE ON TUESDAY WILL OCCUR AT 617 AM PDT WITH A HEIGHT OF 5.4 FEET. LOWEST TIDE TUESDAY WILL OCCUR AT 123 PM PDT WITH A HEIGHT OF MINUS 0.5 FEET. * TIMING: FROM 9 PM PDT MONDAY EVENING THROUGH 3 AM PDT EARLY WEDNESDAY MORNING. * IMPACTS: MINOR BEACH EROSION POSSIBLE EARLY MORNING TUESDAY. BREAKING WAVES POSSIBLE ACROSS THE ENTRANCES TO BAYS AND HARBORS MAINLY SOUTHERN SAN DIEGO COUNTY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SGX
395 WHUS46 KSGX 151028 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 328 AM PDT TUE MAR 15 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST THROUGH TONIGHT... .A LARGE NORTHWEST SWELL WILL INCREASE SURF HEIGHTS WITH AN AVERAGE OF AROUND 7 FEET OVER MAINLY THE SOUTH COUNTY BEACHES WITH HIGHER SETS POSSIBLE. CAZ043-151830- /O.CON.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 328 AM PDT TUE MAR 15 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. * WAVES AND SURF: AROUND 7 FEET WITH HIGHER SETS POSSIBLE MAINLY SOUTH COUNTY. * TIDES: HIGHEST TIDE TODAY WILL OCCUR AT 617 AM PDT WITH A HEIGHT OF 5.4 FEET. LOWEST TIDE WILL OCCUR AT 123 PM PDT WITH A HEIGHT OF MINUS 0.5 FEET. * TIMING: THROUGH 3 AM PDT EARLY WEDNESDAY MORNING. * IMPACTS: MINOR BEACH EROSION POSSIBLE EARLY THIS MORNING. BREAKING WAVES POSSIBLE ACROSS THE ENTRANCES TO BAYS AND HARBORS MAINLY SOUTHERN SAN DIEGO COUNTY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
506 WHUS46 KSGX 151626 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 926 AM PDT TUE MAR 15 2011 ...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST THROUGH TONIGHT... .THE NEAR SHORE BUOYS FROM OCEAN BEACH SOUTHWARD ARE NOW SHOWING WAVE HEIGHTS OVER 6 FEET. THE SWELL SHOULD CONTINUE TO BUILD THROUGH THE AFTERNOON THEN SUBSIDE TONIGHT. CAZ043-160030- /O.CON.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 926 AM PDT TUE MAR 15 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. * WAVES AND SURF: 6 TO 9 FEET WITH HIGHER SETS POSSIBLE ALONG EXPOSED WEST FACING BEACHES OF SOUTH SAN DIEGO COUNTY. * TIDES: LOWEST TIDE TODAY WILL OCCUR NEAR 120 PM WITH A WATER LEVEL OF MINUS 0.5 FEET. * TIMING: THROUGH 3 AM PDT EARLY WEDNESDAY MORNING. * IMPACTS: BREAKING WAVES POSSIBLE ACROSS THE ENTRANCES TO MISSION BAY BETWEEN NOON AND 3 PM THIS AFTERNOON. STRONGER THAN NORMAL RIP CURRENTS THROUGH MID AFTERNOON DUE TO INFLUENCE OF EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BALFOUR HTTP://WWW.WEATHER.GOV/SANDIEGO
194 WHUS46 KSGX 160200 CFWSGX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 700 PM PDT TUE MAR 15 2011 CAZ043-160300- /O.CAN.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/ SAN DIEGO COUNTY COASTAL AREAS- 700 PM PDT TUE MAR 15 2011 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH SURF ADVISORY. THE SURF WILL BE 6 FEET OR LESS ALONG THE SAN DIEGO COUNTY COAST THE REST OF TONIGHT. $$ MAXWELL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 14, 9:00 AM PDT, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 14, 9:00 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 AM PDT MON MAR 14 2011 .SYNOPSIS... WEAK HIGH PRESSURE ALOFT WILL CONTINUE OUR SEASONAL WEATHER WITH SOME COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS. ONSHORE FLOW WILL STRENGTHEN WEDNESDAY INTO THE WEEKEND AS A LOW PRESSURE TROUGH APPROACHES. THIS WILL BRING A COOLING TREND AND MORE EXTENSIVE LOW CLOUDS. FRIDAY NIGHT THROUGH NEXT MONDAY IT WILL GIVE US A CHANCE OF SHOWERS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... POCKETS OF LOW CLOUDS AND FOG WERE MAINLY OVER SAN DIEGO COUNTY THIS MORNING...ALONG WITH A THICK BAND OF HIGH CLOUDS DRIFTING THROUGH OUR SKY. AFTER ITS PASSAGE WE WILL BE LEFT WITH A MOSTLY SUNNY DAY SHINING THROUGH THINNER HIGH CLOUDS. MORE OF THE SAME IS EXPECTED THROUGH ABOUT WEDNESDAY. SEASONAL WEATHER WITH OCCASIONAL HIGH CLOUDS AND COASTAL CLOUDS DURING NIGHTS AND MORNINGS...ALTHOUGH THE COASTAL CLOUDS WILL BE MORE EXTENSIVE. WEAK SHORTWAVES WILL MOVE THROUGH WESTERLY FLOW ALOFT TONIGHT AND AGAIN WEDNESDAY AND THURSDAY AS A TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC DEEPENS AND HEADS TOWARD SOUTHERN CALIFORNIA. THIS WILL GRADUALLY DEEPEN OUR MARINE LAYER AND EXTEND THOSE COASTAL CLOUDS IN TIME AND SPACE...MAYBE EVEN ENOUGH FOR DRIZZLE THURSDAY AND/OR FRIDAY. BRISK WINDS IN THE MOUNTAINS AND DESERTS DURING AFTERNOONS AND EVENINGS WILL GRADUALLY INCREASE THIS WEEK AS WELL. THE TROUGH IS PROGGED TO ARRIVE FRIDAY AND BRING US A DECENT CHANCE OF RAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING...ALTHOUGH IT APPEARS FAIRLY LIGHT. THAT TROUGH MOVES OUT PROVIDING A SHORT BREAK LATE SATURDAY INTO SUNDAY...BUT LINGERING SHOWERS COULD CONTINUE. A SECOND TROUGH WILL CLOSELY FOLLOW THE FIRST SUNDAY AFTERNOON THROUGH MONDAY MORNING. RIGHT NOW THIS SECOND TROUGH LOOKS WETTER...BUT IT ALSO SHOWS SIGNS OF GOING MORE INTO NORTHERN BAJA. && .AVIATION... 141545Z...THROUGH 1900 UTC BKN-SCT STRATUS AOB FL007 OVER WATER TO 15SM INLAND WITH VSBY AOB 3SM IN BR/FG OVER WATER AND OVC-BKN CIRROSTRATUS AOA FL200. BETWEEN 1900-15/0900 UTC SCT-FEW CLDS AND VSBY 5-6SM BLO FL015 AND BKN-SCT CIRRUS AOA FL200. FROM 15/1000-15/1600...BKN-OVC CLDS AOB FL015 WITH VSBY AOB 5SM IN BR. && .MARINE... SMALL CRAFT ADVISORY WILL BE ISSUED SHORTLY TO BE IN EFFECT TONIGHT THROUGH TUESDAY NIGHT FOR OUTER COASTAL WATERS DUE TO COMBINATION OF FREQUENT WIND GUSTS OVER 25 KNOTS AND COMBINED SEAS BUILDING TO +10 FEET. MAY NEED TO EXTEND AND EXPAND THE AREAL COVERAGE LATER IN THE WEEK AS ANOTHER ROUND OF LARGE SWELLS AND GUSTY WINDS IS FORECAST. WILL PROBABLY MEET HIGH SURF CRITERIA FOR SOUTH SAN DIEGO COAST BEGINNING TUESDAY. WILL HOLD OFF ON ISSUANCE OF THAT ADVISORY UNTIL THIS AFTERNOON FORECAST PACKAGE. && .SGX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FOR OUTER WATERS...SEE LAXMWWSGX. && PUBLIC...MM AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Mar 14, 8:00 AM PDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 AM PDT MON MAR 14 2011 PZZ775-151200- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 800 AM PDT MON MAR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. WINDS GUSTING OVER 25 KNOTS AND COMBINED SEAS BUILDING TO 10 FEET ARE LIKELY BY LATE THIS EVENING FOR THE COASTAL WATERS TO THE WEST AND SOUTH OF SAN CLEMENTE ISLAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GUSTY WINDS AND HAZARDOUS SEAS WILL LIKELY CONTINUE INTO EARLY WEDNESDAY MORNING. WINDS MAY TEMPORARILY DIMINISH AND SEAS SUBSIDE WEDNESDAY AND WEDNESDAY NIGHT. A PROLONGED PERIOD OF SEAS ABOVE 10 FEET IS FORECAST FOR THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ055-056-058-060-061-062-151200- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 800 AM PDT MON MAR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. FOR WEDNESDAY THROUGH SATURDAY...GUSTY WEST WINDS MAY CREATE HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS AND DESERTS OF SOUTHWEST CALIFORNIA...ESPECIALLY FOR HIGH PROFILE VEHICLES. THERE MAY ALSO BE AREAS OF BLOWING DUST WITH POOR VISIBILITY OVER THE DESERTS DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SS CAZ042-043-048-050-057-PZZ750-151200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- 800 AM PDT MON MAR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. BALFOUR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:18 AM PDT | Small Craft Advisory | SGX | 15 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.